Back in the saddle

I like a challenge. Life is more fun when there are new skills to learn and master.

My role in Matsapha Clinic is a bit like being a GP. Half the work relates to people suffering from HIV and tuberculosis, the rest is like general practice, but hyped up on steroids. I see more serious illness here in a day than I would in a month in Leicester. A few weeks ago, we initiated twelve people on anti-HIV drugs in a single day. It is projected that by the time I leave here, our clinic will be caring for over 5,000 people living with HIV/AIDS, the vast majority of them on effective treatment. By comparison, Leicestershire (population 1,000,000) has about 700.

Today I saw half a dozen people suffering from tuberculosis which was resistant to one or more first line drugs. When this happens, you have no option but to put together an arcane concoction of antibiotic drugs like injectable kanamycin, ethionamide, clofazamine, levofloxacin, cycloserine and good old amoxicillin/clavulanic acid (Augmentin). Side effects of the drugs are grim and the treatment is prolonged – 15 to 20 months. An enormous amount of effort goes into supporting and encouraging the patient to comply with the regime. Last year, I spent some time with a consultant at Leicester Royal Infirmary, to get some insight into the treatment of multidrug resistant TB (MDR-TB). At any one time, there are one or two patients with MDR-TB on their books; Matsapha 86 patients with MDR-TB. And 80% of these patients also have HIV.

We wear special masks called “N95 surgical respirators” to avoid being infected. You need to have a special mask fitting, to ensure that the seal is tight around your face. I find the masks claustrophobic. They muffle your speech so it is difficult to have a conversation with the patient. They hide so much of your face that patients cannot see your facial expression, which impedes communication. My interpreter teases me about using my eyebrows a lot to convey meaning.

Even when it is cold, we have the clinic windows and door open to promote good airflow. We have even had an electric fire on in the consultation room when it is particularly chilly. There is even a twirly silver spiral chimney in the ceiling to whisk away any particles containing TB in the air.

All patients are screened for TB by a cough officer. If you have a cough, night sweats, weight loss, close contact with TB or other symptoms suggestive of TB, you move over to a parallel set of clinic rooms, just for TB. There is even a well-ventilated sputum production room (see the photograph below of the building with bricks missing). Patients with TB sensitive to the first line drugs attend one block; others with drug resistant TB attend another.

After 25 years of ordering chest Xrays and relying on a specialist’s written report, I am now having to learn how to read the films myself. It is easy when someone has barndoor obvious TB, but the inflammatory changes seen on the radiograph rely on the patient having an immune system to attack the TB germs. Many of our patients with TB are co-infected with HIV, and often they don’t mount an immune response, so the film doesn’t show the classic signs. People can be dying with TB and have a normal chest Xray.

I have been studying TB by reading the national guidelines, but luckily the Ministry of Health is running a workshop for doctors and nurses, which I will be attending to improve my skills. More on this in subsequent blogs.

HIV is something I am more familiar with, having diagnosed the first case in North Devon in 1985 when I was working as a medical senior house officer. I worked in the sexual health clinic (genito-urinary medicine – GUM) in Leicester Royal Infirmary from 1989 to 2013 and my general practice surgery had about 65 patients living with HIV when I resigned. To sharpen my skills, I sat in on some GUM clinics in Leicester prior to coming to Swaziland. All the patients I saw were stable and well-controlled on modern anti-HIV drugs. In contrast, the clinic at Matsapha has quite a few very sick patients living with HIV, even though there are adequate supplies of basic medication. It reminds me of the early 1990’s when there was no effective treatment to suppress HIV, and patients were ill with a wide variety of opportunistic infections*. Unfortunately, we don’t have easy access to expensive investigations or very expensive treatments for the most unusual infections.

As in UK, when patients are stable and their disease controlled, it is relatively easy to manage HIV. But when they become unwell with odd symptoms and signs, I find it very taxing.

In my first week I saw couple of patients living with HIV who had such deep jaundice that the whites of their eyes were almost green with bilirubin. One had acute hepatitis (for which we have no treatment available) and the other was suffering from an adverse reaction to their anti-HIV medication. The problem was, which of the four drugs she was taking had caused the jaundice?

P1000446

I saw another patient who complained of being clumsy and having difficulty walking, getting worse over the past three months. She could not cook or dress her children because her coordination was so poor. I reckon that she has problems in the cerebellum at the back of her brain, but this doesn’t fit the usual way most opportunistic infections attack the brain. Her symptoms are not typical of a brain tumour. I have prescribed some vitamins in case there is some nutritional deficiency, but I am struggling to make a diagnosis. This is where I am lucky to be working with a bunch of experienced physicians, whose brains I can tap. I’m hoping to start up a case meeting once or twice a week from 8-9am, before the clinic gets busy, for us to discuss patients with difficult problems. And I am indebted to the group of friends and colleagues in the UK who are always happy to offer an opinion by email. You know who you are. Take a bow.

* Opportunistic infections are infections with bacteria, fungi, yeasts, protozoa, viruses etc which would be easily defeated by an intact immune system. These infections can cause havok when the immune system is damaged and depleted.

Advertisements

4 Replies to “Back in the saddle”

  1. Wow Ian, you have to be so tolerant to keep caring for these v sick people. I was thinking about side effects like those you see with ethambutol on the nervous system … but I hope you find out the problem of this ladies co-ordination.
    Hattie

    1. You do what you can, Hattie. I have to accept that we can’t fix everyone and that if the patient was a UK citizen, lots more could be done. We do our best with limited resources and live on our clinical wits.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s